Around six weeks or so ago I made what was probably a poor decision. I’ve used topiramate (Topamax) for some years with a break for control or migraines and weight. I was getting quite a few migraines a couple of months back and my weight wasn’t so good so I though, “Hey, it’s not working”. So over a few weeks I dropped it. It’s not a good idea to just stop cold.
I started gaining weight again, but it was the holidays and maybe that was connected, but by the end of December I had had nine migraines which is about 50% more than I usually have had (and six is awful too).
I heard about botox being used for migraine prevention so I talked to my neurologist and then to a doctor at the pain clinic where they do the work. We agreed that it was a good idea to do the botox, it’s been around for many years now and it’s very safe. Kind of a funny thing to say about something that paralyzes muscles, but it all depends on the muscles being paralyzed. One set and your forehead is smooth, another set and you can’t breath – not so good.
I went yesterday (1/25/17) to get the shots. First I had a little interview with one of the nurses. It’s one of those standard checking your meds and health things they always do now. Well she asks me if I’m having any problems with periods, menopause, tubal ligation (?), and I swear pregnancy, but I was trying to think what I should say by that point.
Poor thing. I told her they hadn’t figured out how to give a trans person like me a uterus just yet. She was mortified but we had a good laugh over it. I told her it was a fantastic complement. I guess I must pass ok.
I went in for the shots. I met the doc’s service dog. A really sweet golden retriever – ok, every golden is sweet. They look at you and you can see it, they’re thinking “you are like the bestest human ever!”, but they really are attention whores because they’ll just turn to the next person and do the exact same thing.
They do about 12 shots all told. A few in your forehead, but then more around the head, base of the skull and neck. He said it would take affect over a few weeks. I’m also back on topiramate and given prior experience I may have no migraines for a couple of months (which is fine by me).